A Pain in the Bottom

 Bottom:  “Ready.  Name what part I am for, and proceed.”
A Mid-Summer Night’s Dream, I, ii.

Abstract: Over a one-month period a 17-year-old male presented with severe recurrent rectal discomfort clinically diagnosed as proctitis with anal fissure.  Both episodes responded to a course of antibiotics and topical steroid ointments.  On clinical examination the degree of rectal mucositis corresponded to that of his anterior oral mucosa, apparent side effects of oral isotretinoin therapy.  A history of constipation may have contributed to the finding of anal fissure.  Several similar cases have been documented in the medical literature.  Clinicians would do well to consider the possibility of isotretinoin-induced proctitis in patients on oral isotretinoin therapy.  Temporary cessation of oral isotretinoin may help to alleviate the condition.

Key words: rectal pain, anal fissure, proctitis, proctosigmoiditis, isotretinoin, Accutane,cystic acne, nodular acne, anal inflammation, isotretinoin side effects, mucositis, pan-enteritis.

Next month this boy will celebrate his 18th birthday and segue into young adulthood.  Despite that fact, he’s here with his father today, mostly for moral support, I suspect.  Even though I’ve known him since he was a newborn infant, at his age he’s a bit uncomfortable discussing his medical problem: a pain in the bottom.

“It just came up last night,” the boy tells me.  “It hurt so bad, almost like I was being cut with knife blades.”

“He was banging his head against the wall, it hurt so much,” his father adds.  “We had a few Percocet tabs left over from the emergency room visit, so he took one of those.  It took the edge off, but he was still uncomfortable throughout the night.”

“Have you been constipated recently?” I ask.  “Passed any blood in your stool?”

“Yeah, I’ve always had a tough time going to the bathroom.  Sometimes I don’t go for a few days.  Then it’s really hard to go.”

“We used to have to give him laxatives when he was a baby,” his father says.  “You probably remember.”

I nod my head.  “So what brought you to the emergency room?”

“Same problem—pain,” the boy says.  “They said I had a fissure that got infected.  The doctor put me on an antibiotic, gave me pain medicine and said I should follow up with you.”

“When was this?” I ask.

“Two weeks ago,” the boy says.

“We didn’t come in right away because he seemed to get better after taking the medicine for a couple of days,” the father says.

I notice the boy’s face is flushed.  The skin is very dry; even his lips are parched.  Traces of cystic acne dot his cheeks.  I flip through the chart to review my notes.  Three months ago, thinking he would benefit from a course of oral isotretinoin, I referred him to a dermatologist.

“I suppose we should have a look at your bottom,” I say, reaching for a pair of exam gloves.

“Whoa!” he pipes up.  “I’m allergic to latex, remember?”

Indeed, this fact is borne out by the red sticker on his chart.  “Ah, yes.  I’m glad you said something.  Let’s have you drop your drawers and spread your cheeks.”

The father turns his head and studies the bulletin board on the wall while I inspect the boy’s bottom.

“You are quite red.  I can see a fissure.  There’s no hemorrhoid,” I report.

The boy pulls up his briefs and buttons his trousers.  “So what do you think?” he asks.  “Why is this happening?”

“Did you end up going to see the dermatologist for your acne?” I ask him.  “Did they start you on medication for your skin?”

“Yeah, that stuff you said: Accutane.  I’ve been taking it for the last three months.  It’s been working wonders on my skin.”

“Unfortunately, I think the same medicine is also affecting your bottom,” I explain.  “You see how dry and cracked your lips are?  Well, the same thing is happening to the mucous membrane in your rectum.”

“Oh, boy; what do we do about that?”

“We’ll put you on another course of antibiotics.  If it worked last time, it will probably do the trick this time too.  I’ll give you some special ointment to soothe your bottom, as well as a stool softener to keep your bowels open.  You’ll probably feel much better in a day or two like last time.  The problem is the Accutane.  You might have to stop taking it for a while.”

The boy drops his head.  “It’s working so well,” he whispers.

“I know—your skin looks so much better.  We’ll see if we can get you through the next couple of weeks.  By then your therapy should be coming to an end.”

“No matter how you look at it, it’s still a pain in the butt,” he says.

Author Bio:  Brian T. Maurer, PA-C, practices pediatrics in Enfield, Connecticut. He is the author of Patients Are a Virtue and a member of the Journal of the American Academy of Physician Assistants (JAAPA) editorial board.  He can be reached at BT Maurer. He has no conflicts of interests.

References
(1) Erpolat S, Gorpelioglu C, Sarifakioglu E. Isotretinoin associated anal fissure and rectal bleeding: a rare complication. Int J Dermatol. 2012 Mar;51(3):358-9. doi: 10.1111/j.1365-4632.2010.04556.x

(2) Radmanesh M. Anal fissure, rectal bleeding and proctitis as complications of systemic isotretinoin therapy: report of two cases. J Eur Acad Dermatol Venereol. 2006 Nov;20(10):1394.

(3) Martin P, Manley PN, Depew WT, Blakeman JM. Isotretinoin-associated proctosigmoiditis. Gastroenterology. 1987 Sep;93(3):606-9.
Abstract: A 17-yr-old boy developed acute proctosigmoiditis after the institution of isotretinoin for the treatment of cystic acne vulgaris. Painless diarrhea, accompanied by mucus and eventually blood, began within days of commencing treatment and persisted while the drug was administered. At sigmoidoscopy patchy mucosal inflammation associated with numerous discrete aphthous ulcers was seen, apparently restricted to the rectosigmoid. Histologic examination of the affected mucosa revealed an acute focal superficial inflammatory infiltrate. Withdrawal of the drug resulted in prompt resolution of symptoms and a reduction in the severity of the inflammation. Rechallenge with isotretinoin induced a second, almost identical, attack of proctosigmoiditis. Withdrawal was again followed by disappearance of symptoms, and a subsequent sigmoidoscopy and mucosal biopsy were normal. The patient has remained clinically well for 16 mo after his initial presentation. Although the pathogenesis of the colonic mucosal inflammation remains unknown, the relationship of the bouts of proctosigmoiditis to the administration of isotretinoin strongly suggests that the drug was directly responsible.

(4) Spada C, Riccioni ME, Marchese M, Familiari P, Costamagna G. Isotretinoin-associated pan-enteritis. J Clin Gastroenterol. 2008 Sep;42(8):923-5. doi: 10.1097/MCG.0b013e318033df5d.
Abstract: A 22-year-old man has been recently admitted to our Department with a 10-day history of melena. Because of nodular acne, the patient had been treated with Isotretinoin, a 13-cis-retinoic acid (20-mg twice daily, for 15 d). Upper gastrointestinal endoscopy revealed edema and hyperemia of the gastric mucosa of the body and antrum. Flexible sigmoidoscopy revealed edema and hyperemia of the mucosa of the rectum and sigmoid colon with numerous erosions. To exclude the possibility of small bowel involvement the patient underwent video capsule endoscopy that showed a diffuse and extensive intestinal inflammation with multiple linear, irregular-shaped jejunal ulcerations, and apthae. Isotretinoin was discontinued and the patient improved with complete resolution of symptoms.

 

 

Related Posts Plugin for WordPress, Blogger...
Share

2 comments on “A Pain in the Bottom

  1. djelpern on said:

    This is an important clinical observation. I have been an isotretinoin prescriber since it was first approved in 1980 — and it is an amazing drug. We see cheilitis with regularity and it can be severe. Anal fissure has been infrequently reported, but as Brian Maurer says, the mechanism for its occurrence is likely the same as for cracked lips. For the latter, when severe, I prescribe mupirocin ointment as staph is usually a secondary invader. This patient’s constipation (which appears to be a long-standing problem) was likely contributory. I would hope that he could continue the isotretinoin with attention to bowel habits. A full course of isotretinoin is felt to be 1 mg per kg per day for 20 weeks. If a lower dose, the duration of treatment is increased. The mucous membranes heal rapidly so this is in the patient’s favor. We would welcome a follow-up on this patient.

  2. Omid Zargari on said:

    An important observation, indeed. I have had several similar cases and just to add another observation, I had also a case of acitretin-induced meatitis.

Leave a Reply

Your email address will not be published. Required fields are marked *

*

367,793 Spam Comments Blocked so far by Spam Free Wordpress

HTML tags are not allowed.